Enoxaparin-induced skin necrosis at injection site after total knee arthroplasty

Max Haffner, Nasser Heyrani, John Meehan, Mauro Giordani

Research output: Contribution to journalArticle

Abstract

Enoxaparin is a widely used low-molecular-weight heparin for perioperative thromboembolic prophylaxis. Enoxaparin-induced skin necrosis in the setting of arthroplasty has been rarely reported in the literature with varying outcomes and management decisions. Our patient developed skin necrosis at his injection site and thrombocytopenia 10 days following left total knee arthroplasty surgery and after receiving subcutaneous Lovenox injections postoperatively. The patient was started on an alternative anticoagulation based on a high suspicion for heparin-induced thrombocytopenia and the wound was monitored without surgical debridement. Our case highlights the key clinical management decisions when facing this potentially life-threatening adverse reaction.

Original languageEnglish (US)
Pages (from-to)10-14
Number of pages5
JournalArthroplasty Today
Volume4
Issue number1
DOIs
StatePublished - Mar 1 2018

Keywords

  • Adverse reaction
  • Arthroplasty
  • Enoxaparin
  • Lovenox
  • Skin necrosis

ASJC Scopus subject areas

  • Surgery
  • Orthopedics and Sports Medicine

Fingerprint Dive into the research topics of 'Enoxaparin-induced skin necrosis at injection site after total knee arthroplasty'. Together they form a unique fingerprint.

  • Cite this